September 2016
Volume 57, Issue 12
Open Access
ARVO Annual Meeting Abstract  |   September 2016
Reversible Cicatricial-like Ectropion Related to Epidermal Growth Factor Receptor (EGFR) Inhibitors
Author Affiliations & Notes
  • Stacy Scofield-Kaplan
    Ophthalmology, Columbia University, Harkness Eye Institute, New York, New York, United States
  • Bryan Winn
    Ophthalmology, Columbia University, Harkness Eye Institute, New York, New York, United States
  • Footnotes
    Commercial Relationships   Stacy Scofield-Kaplan, None; Bryan Winn, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science September 2016, Vol.57, 682. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      Stacy Scofield-Kaplan, Bryan Winn; Reversible Cicatricial-like Ectropion Related to Epidermal Growth Factor Receptor (EGFR) Inhibitors. Invest. Ophthalmol. Vis. Sci. 2016;57(12):682.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : The management of cicatricial-like ectropion resulting from epidermal growth factor receptor (EGFR) inhibitors is unclear. In the few published case reports, the offending EGFR inhibitor has been stopped and the patient has either been maintained off that medication or has undergone surgical repair with resumption of the same EGFR inhibitor.

Methods : We retrospectively reviewed one physicians private practice and found two patients who developed bilateral cicatricial-like ectropion following use of an EGFR inhibitor.

Results : The first case involves bilateral ectropion of the lower eyelids with anterior lamellar contraction and bilateral keratoconjunctivitis following panitumumab infusions. The patient was treated with temporary suspension of panitumumab infusions with concomitant medical management with oral doxycycline 100mg twice daily, maxitrol ophthalmic ointment twice daily to the eyelids, and artificial tears four times a day to both eyes. The bilateral ectropions resolved and the patient subsequently restarted panitumumab infusions without ophthalmic complications (Figure 1AB). The second case involves the development of bilateral ectropion of the lower eyelids in the setting of cituximab infusions for recurrent squamous cell carcinoma of the mandible. She was maintained on cituximab at the same infusion frequency of every two weeks with institution of doxycycline 100mg twice daily, fluorometholone ointment to the eyelids four times a day, and artificial tears four times a day. Four months later she had complete resolution of the right lower lid ectropion and almost complete resolution of the left lower lid ectropion (Figure 2AB).

Conclusions : It is still unclear what the optimal treatment regimen is for lower lid ectropion related to EGFR inhibitors. While the first case had resolution of the bilateral lower lid ectropion, it is unclear whether this was from discontinuation of the panitumumab infusions or from use of oral doxycycline with steroid ointment to the lower eyelids. However, the second case may provide support for the use of oral doxycycline and steroid ointment to the eyelids prior to discontinuation of the offending EGFR inhibitor, given the successful outcome without alteration of the cituximab infusions. Additional cases are necessary to determine if this is a successful means of treating bilateral lower lid ectropion from EGFR inhibitors.

This is an abstract that was submitted for the 2016 ARVO Annual Meeting, held in Seattle, Wash., May 1-5, 2016.

 

 

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×